Alert archive / California / Freeze Watches in 2021
Freeze Watch 2, NWS Sacramento, CA
NWS Sacramento, CA issued this freeze watch at Dec 26, 2021, 4:27 AM PST. It took effect at Dec 29, 2021, 12:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 26, 2021, 4:27 AM PST (12:27 UTC)
- In effect from
- Dec 29, 2021, 12:00 AM PST
- Expired
- Dec 27, 2021, 3:55 AM PST
- In force
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
440 WWUS76 KSTO 261227 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 427 AM PST Sun Dec 26 2021 ...Several Very Cold Nights Ahead for Interior Northern California... .A cold weather pattern is forecast to bring several very cold nights and early mornings to interior Northern California this week. Low temperatures are forecast to drop below freezing in urban areas and plummet into the 20s in rural areas including the lower foothills. Although this stretch of cold weather is expected to result in low temperatures from 5 to 12 degrees below normal, widespread record low temperatures are not expected. This stretch of cold weather occurs roughly once every 5 to 10 years this time of year. CAZ013-015-016-063-066-067-271300- /O.NEW.KSTO.FZ.A.0001.211228T0500Z-211228T1800Z/ /O.NEW.KSTO.FZ.A.0002.211229T0800Z-211230T1800Z/ Shasta Lake Area / Northern Shasta County- Northern Sacramento Valley-Central Sacramento Valley- Mountains Southwestern Shasta County to Western Colusa County- Northeast Foothills/Sacramento Valley-Motherlode- Including the cities of Shasta Dam, Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, Alder Springs, Paradise, Grass Valley, and Jackson 427 AM PST Sun Dec 26 2021 ...FREEZE WATCH IN EFFECT FROM THE LATE EVENING TO MID MORNING HOURS MONDAY THROUGH THURSDAY... * WHAT...Below freezing temperatures with lows dropping into the 20s. * WHERE...Northern and Central Sacramento Valley and surrounding foothills generally below 2000 feet where these cold temperatures are somewhat rare occurrences, roughly once every 5 to 10 years this time of year. * WHEN...Below freezing low temperatures are expected to occur Tuesday through Thursday mornings. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ017>019-271300- /O.NEW.KSTO.FZ.A.0001.211228T0500Z-211228T1800Z/ Southern Sacramento Valley-Carquinez Strait and Delta- Northern San Joaquin Valley- Including the cities of Sacramento, Fairfield/Suisun, Stockton, and Modesto 427 AM PST Sun Dec 26 2021 ...FREEZE WATCH IN EFFECT FROM LATE MONDAY EVENING THROUGH TUESDAY MORNING... * WHAT...Below freezing temperatures dropping into the upper 20s outside the cities and as low as 30 within the city limits. * WHERE...Southern Sacramento Valley, Carquinez Strait and Delta and Northern San Joaquin Valley Counties. * WHEN...From late Monday evening through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Remember to bring pets indoors during the overnight hours. && $$
3 follow-up statements
211 WWUS76 KSTO 262000 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 1200 PM PST Sun Dec 26 2021 ...Several Very Cold Nights Ahead for Interior Northern California... .A cold weather pattern is forecast to bring several very cold nights and early mornings to interior Northern California this week. Low temperatures are forecast to drop below freezing in urban areas and plummet into the 20s in rural areas including the lower foothills. Although this stretch of cold weather is expected to result in low temperatures from 5 to 12 degrees below normal, widespread record low temperatures are not expected. CAZ013-015-016-063-066-067-271230- /O.CON.KSTO.FZ.A.0001.211228T0500Z-211228T1800Z/ /O.CON.KSTO.FZ.A.0002.211229T0800Z-211230T1800Z/ Shasta Lake Area / Northern Shasta County- Northern Sacramento Valley-Central Sacramento Valley- Mountains Southwestern Shasta County to Western Colusa County- Northeast Foothills/Sacramento Valley-Motherlode- Including the cities of Shasta Dam, Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, Alder Springs, Paradise, Grass Valley, and Jackson 1200 PM PST Sun Dec 26 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...For the first Freeze Watch, sub-freezing temperatures in the mid to upper 20s possible. * WHERE...Northern and Central Sacramento Valley and surrounding foothills generally below 2000 feet where these cold temperatures are somewhat rare occurrences. * WHEN...Below freezing low temperatures are expected to occur Tuesday through Thursday mornings. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ017>019-271230- /O.CON.KSTO.FZ.A.0001.211228T0500Z-211228T1800Z/ Southern Sacramento Valley-Carquinez Strait and Delta- Northern San Joaquin Valley- Including the cities of Sacramento, Fairfield/Suisun, Stockton, and Modesto 1200 PM PST Sun Dec 26 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures as low as the upper 20s possible. * WHERE...Northern San Joaquin Valley, Carquinez Strait and Delta and Southern Sacramento Valley Counties. * WHEN...From Monday evening through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
989 WWUS76 KSTO 262133 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 133 PM PST Sun Dec 26 2021 ...Several Very Cold Nights Ahead for Interior Northern California... ...Gusty Winds through Late Tonight in the Northern Sacramento Valley... .A cold weather pattern is forecast to bring several very cold nights and early mornings to interior Northern California this week. Low temperatures are forecast to drop below freezing in urban areas and plummet into the 20s in rural areas including the lower foothills. Although this stretch of cold weather is expected to result in low temperatures from 5 to 12 degrees below normal, widespread record low temperatures are not expected. Gusty south winds will continue in the northern Sacramento Valley through late tonight. CAZ015-016-066-271200- /O.NEW.KSTO.WI.Y.0021.211226T2133Z-211227T0800Z/ /O.CON.KSTO.FZ.A.0001.211228T0500Z-211228T1800Z/ /O.CON.KSTO.FZ.A.0002.211229T0800Z-211230T1800Z/ Northern Sacramento Valley-Central Sacramento Valley- Northeast Foothills/Sacramento Valley- Including the cities of Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, and Paradise 133 PM PST Sun Dec 26 2021 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT... ...FREEZE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...For the Wind Advisory, south winds 15 to 25 mph with gusts up to 40 mph. For the first Freeze Watch, sub-freezing temperatures in the mid to upper 20s possible. * WHERE...Northern Sacramento Valley, Central Sacramento Valley and Northeast Foothills/Sacramento Valley Counties. * WHEN...For the Wind Advisory, until midnight PST tonight. Below freezing low temperatures are expected to occur Tuesday through Thursday mornings. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ013-063-067-271200- /O.CON.KSTO.FZ.A.0001.211228T0500Z-211228T1800Z/ /O.CON.KSTO.FZ.A.0002.211229T0800Z-211230T1800Z/ Shasta Lake Area / Northern Shasta County- Mountains Southwestern Shasta County to Western Colusa County- Motherlode- Including the cities of Shasta Dam, Alder Springs, Grass Valley, and Jackson 133 PM PST Sun Dec 26 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...For the first Freeze Watch, sub-freezing temperatures in the low to mid 20s possible. * WHERE...Shasta Lake Area / Northern Shasta County, Motherlode and Mountains Southwestern Shasta County to Western Colusa County Counties. * WHEN...Below freezing low temperatures are expected to occur Tuesday through Thursday mornings. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ CAZ017>019-271200- /O.CON.KSTO.FZ.A.0001.211228T0500Z-211228T1800Z/ Southern Sacramento Valley-Carquinez Strait and Delta- Northern San Joaquin Valley- Including the cities of Sacramento, Fairfield/Suisun, Stockton, and Modesto 133 PM PST Sun Dec 26 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures as low as the upper 20s possible. * WHERE...Northern San Joaquin Valley, Carquinez Strait and Delta and Southern Sacramento Valley Counties. * WHEN...From Monday evening through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
086 WWUS76 KSTO 271155 NPWSTO URGENT - WEATHER MESSAGE National Weather Service Sacramento CA 355 AM PST Mon Dec 27 2021 ...Very Cold Tonight in Interior Northern California... .A cold weather pattern is forecast to bring several cold nights and early mornings to interior Northern California for much of this week. The coldest night is expected to be tonight when low temperatures are forecast to drop to near or below freezing in urban areas and plummet into the 20s in rural areas including the lower foothills. Although this stretch of cold weather is expected to result in low temperatures from 5 to 12 degrees below normal, widespread record low temperatures are not expected. A weather system is expected to spread cloud cover over the area Wednesday morning that will keep temperatures from plummeting into the 20s. However, it will be cold enough for snow in the Northern Sacramento Valley and surrounding Foothills, while rain showers are expected in the Southern Sacramento Valley, Northern San Joaquin Valley and Delta region. The coldest temperatures Thursday morning are forecast to be limited to the Northern Sacramento Valley and nearby foothills due to clearing skies. CAZ013-015-016-063-066-067-280000- /O.CAN.KSTO.FZ.A.0002.211229T0800Z-211230T1800Z/ /O.CON.KSTO.FZ.A.0001.211228T0500Z-211228T1800Z/ Shasta Lake Area / Northern Shasta County- Northern Sacramento Valley-Central Sacramento Valley- Mountains Southwestern Shasta County to Western Colusa County- Northeast Foothills/Sacramento Valley-Motherlode- Including the cities of Shasta Dam, Redding, Red Bluff, Chico, Oroville, Marysville/Yuba City, Alder Springs, Paradise, Grass Valley, and Jackson 355 AM PST Mon Dec 27 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * WHAT...Below freezing temperatures with lows dropping into the 20s in outlying areas, and low 30s in urban areas. * WHERE...Northern and Central Sacramento Valley, Shasta Lake Area / Northern Shasta County, Motherlode, Northeast Foothills/Sacramento Valley and Mountains Southwestern Shasta County to Western Colusa County. * WHEN...From late tonight through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above-ground pipes to protect them from freezing. && $$ CAZ017>019-280000- /O.CON.KSTO.FZ.A.0001.211228T0500Z-211228T1800Z/ Southern Sacramento Valley-Carquinez Strait and Delta- Northern San Joaquin Valley- Including the cities of Sacramento, Fairfield/Suisun, Stockton, and Modesto 355 AM PST Mon Dec 27 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY MORNING... * WHAT...Below freezing temperatures dropping into the upper 20s outside the city limits and low 30s within the city limits. * WHERE...Northern San Joaquin Valley, Carquinez Strait and Delta and Southern Sacramento Valley Counties. * WHEN...From late tonight through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Remember to bring pets indoors during the overnight hours. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this freeze watch went out at Dec 26, 3:35 AM PST, 52 minutes earlier.
Area forecast discussion, Dec 26, 3:35 AM PST, 52 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 335 AM PST Sun Dec 26 2021 .SYNOPSIS... Periods of widespread Valley rain, mountain snow, and gusty winds expected into early this week. Holiday travel will be impacted, especially over mountain passes. Foothill snow possible at times through Wednesday. Cold temperatures Monday night into next weekend. && .DISCUSSION... Our unsettled weather pattern will continue and we will see another wave of heavier precip later today into tomorrow with weaker systems into the middle part of the week. Showers have diminished in lower elevations for the most part and are becoming less widespread over the mountains as the trough that brought rain and snow Saturday pushes off to the east. Showers will continue to become less widespread over the mountains during the morning hours and the valley will remain mainly dry. The period of drier weather will be short lived as our next short wave will dig down the coast later Sunday into Monday. Showers will become more widespread once again over the mountains and in northern areas during the afternoon and evening Sunday continuing to work south Sunday night into Monday with the trough axis and cold front. The heaviest precip can be expected later Sunday evening into the overnight. The trough axis and front will push south and east of the area by the afternoon Monday with showers diminishing. Snow levels are around 2500-3500 feet in the Sierra and 500-1500 feet over Shasta County. These snow levels will fall some yet this morning and we should see snow levels between 1500 and 2500 feet for Sunday into early Monday morning. Snow levels will then fall from north to south Monday morning reaching 500 to 1500 feet by the afternoon and down to a few 100 feet Monday night. Several more feet of snow can be expected over the Sierra by Monday afternoon and several inches to a few feet can be expected in the upper foothills with some light accumulation down to 1000-1500 feet. A few weak short waves will then push over the area on Tuesday and Wednesday and that will bring light shower chances to the region. Very cold air originating from Canada will be in place and this will bring extremely low snow levels of only a few hundred feet. These systems will have very little moisture with them and that will limit accumulation overall but some snow flakes will be possible at times with any of the showers across much of the area including most of the Sacramento Valley and we could see a dusting of snow down to a few hundred feet. Cold temperature are also going to be a concern for early this week as this is some of the coldest overnight lows we have seen in December since 2015/2016 and coldest highs in December since 2011/2012. Overnight lows starting Monday night will be in the 20s to low 30s in the valley with 20s over the foothills and single digits to teens in the mountains. Clouds will keep things a few degrees warmer Tuesday night but it will still be cold. Highs Tuesday and Wednesday will only be in the upper 30s to lower 40s in the valley, 30s in the foothills and teens and 20s in the mountains. These highs will be within a few degrees of the daily record lowest highs for these days. -CJM && .EXTENDED DISCUSSION (Thursday THROUGH Sunday)... The EFP continues the very cold wx pattern over Norcal for the remainder of 2021, before some relief after the New Year. Issues with the Day 8-10 Clusters this morning negated further discussion of yesterday's apparent magnitude (depth) of the GOA/NErn Pac trough, however we can say differences in the 26/00z models continue this uncertainty. NBM Forecast Records page does not indicate any record cold (either low mins or low maxes, save for the low max on the 28th at RDD) although the ECMWF EFI for min temps shows a trend toward the lower end of the climatological mins for at least a portion of our CWA on Thu and Sat. Much less precip is expected during this EFP. The retrograding low pressure system off the CA coast will track well to our SSW on Thu with drier, but cold NNWly flow from the GOA/NErn Pac prevailing over Norcal. Short wave energy dropping SSEwd from the Yukon and across B.C could bring some light to modest amounts of snow to the Nrn Mtns/Sierra on Fri before it digs a longer wave trough across the Great Basin/Central and Srn Rockys on Sat. Clearing and cold conditions behind this system are likely to bring another shot of cold air into our region. Some moderation in temps expected on Sun ahead of aforementioned large GOA/NErn Pac trough. This system is likely to return some precip to our CWA by Mon. The duration and magnitude of this system is uncertain at this time. JHM && .AVIATION... Several hrs of VFR conditions in the Valley early this morning before MVFR/IFR/LIFR conditions become widespread after 18-20z and continue for about 24 hrs until 18-20z Mon. Area of showers forecast to become more numerous from KMYV-KSCK this afternoon along with gusty Sly winds 25-35 kts mainly KMYV northward to KRBL/KRDD. Then more widespread light-moderate rain overspreading the SFO Bay area into the Sac Vly mainly south of RBL after midnight and continuing into Mon morning. Widespread heavy snow and LIFR conditions improving slightly over the Sierra this morning with more very heavy snow forecast over the Sierra developing by midday and continuing until midday Mon before improving conditions. New snow accumulations today thru Mon up to 7 feet over higher peaks. Over the Sierra SWly to Wly wind gusts 30-50 kts, locally higher over the Sierra crest. && .STO WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 4 AM PST Tuesday for Burney Basin / Eastern Shasta County-Motherlode-Mountains Southwestern Shasta County to Western Colusa County-Northeast Foothills/Sacramento Valley-Shasta Lake Area / Northern Shasta County-West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. Freeze Watch from Monday evening through Tuesday morning for Carquinez Strait and Delta-Central Sacramento Valley-Motherlode- Mountains Southwestern Shasta County to Western Colusa County- Northeast Foothills/Sacramento Valley-Northern Sacramento Valley- Northern San Joaquin Valley-Shasta Lake Area / Northern Shasta County-Southern Sacramento Valley-West Slope Northern Sierra Nevada. &&
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 4:27 AM PST | Freeze Watch | STO | 31 hr | |
| Dec 26, 1:33 PM PST | Wind Advisory | STO | 10 hr |
Nearby
Freeze Watches in California, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.